Help Privacy Policy Disclaimer
  Advanced SearchBrowse




Journal Article

Hyperbolic manifolds and special values of Dedekind zeta-functions


Zagier,  Don
Max Planck Institute for Mathematics, Max Planck Society;

External Resource
No external resources are shared
Fulltext (restricted access)
There are currently no full texts shared for your IP range.
Fulltext (public)
There are no public fulltexts stored in PuRe
Supplementary Material (public)
There is no public supplementary material available

Zagier, D. (1986). Hyperbolic manifolds and special values of Dedekind zeta-functions. Inventiones Mathematicae, 83(2), 285-301. doi:10.1007/BF01388964.

Cite as: https://hdl.handle.net/21.11116/0000-0004-3964-C
Let K be any number field of discriminant D with r real places and s complex places. Let ζ\\\\sb K be the associated Dedekind zeta- function. In this paper the author conjectures, and proves in several cases, that the value of ζ\\\\sb K(2m) is π\\\\sp2m(r+s)/ \\\\sqrt\\\\vert D\\\\vert times a rational linear combination of products of s values of A\\\\sb m(x) at algebraic arguments. Here A\\\\sb m(x) is the real-valued function A\\\\sb m(x)=\\\\frac2\\\\sp2m-1(2m- 1)!\\\\int\\\\sp∞\\\\sb0\\\\fract\\\\sp2m-1 dt\\\\quad x \\\\sinh\\\\sp 2t+x\\\\sp- 1 \\\\cosh\\\\sp 2t. The special case s=0 is a result of Siegel and Klingen [\\\\it C. L. Siegel, Nachr. Akad. Wiss. Göttingen, II. Math.- Phys. Kl. 1969, 87-102 (1969; Zbl 0186.088); and \\\\it H. Klingen, Math. Ann. 145, 265-272 (1962; Zbl 0101.030)], generalizing Euler's famous theorem of 1734 that the value of the Riemann zeta-function at an even argument 2m is a rational multiple of π\\\\sp2m. \\\\par Using geometric arguments involving the volumes of hyperbolic manifolds, the author proves the conjecture for m=1 and arbitrary K (Theorem 1; in this case A(x)=A\\\\sb 1(x) can be simply described in terms of the Lobachevskij function and hence also in terms of the classical dilogarithm function). The necessary algebraic arguments of A(x) can always be chosen in quite specific field extensions of degree at most 8 over K, and even in \\\\bbfQ(\\\\sqrt\\\\vert D\\\\vert) in the imaginary quadratic case. \\\\par Using "routine number-theoretic tools", the author also proves the conjecture for K abelian over \\\\bbfQ (Theorem 2). In the overlap of Theorems 1 and 2, Theorem 1 gives a stronger statement, since the formulae resulting from the number-theoretic approach do not yield arguments of bounded degree over K. One also obtains many nontrivial relations between values of A(x) at algebraic arguments. Numerical examples and computational methods are also described.